MDJunction - People Helping People
 
Ask a Question
09/08/2009 08:59 AM

Helping Friends with Depression

SweetAs
Posts: 4
New Member

Hi I'm new and looking for help for my friend.

My best friend, who i live with, has sufferred from depression for years and years, she is 21. About 2 years ago she started taking anti -depressants (fluroxetine?)and they seem to help a little - at least when she does not have them things get really bad like she becomes incredibly irrational. we never argue unless she has not had her meds.

But sometimes even with the meds she struggles to go to work. She has had like 6 weeks off this year, but her union have assured her she cant get in TOO much trouble. She can't look for new job or career though.

Sometimes she calls and tells me she is so angry she could hit someone, or can't stop crying in the work bathroom.

Also she comfort eats, since we moved in together 2 and half years ago she has gained 8 dress sizes! her mum used to give her a hard time about food but she reckons generally she is much happier since she moved away from her mum.

Does anyone have any advice on anything i can say to help her? Her mum just seems to drive her mad when she tries to help.

Thanks

SweetAsSmile Smile

Reply

09/08/2009 11:06 AM
mitzigirl
mitzigirl  
Posts: 14127
Group Leader
I'm an Advocate

SweetAs it is hard to be with someone when depression is this bad..Sounds like this has been an on going problem for you friend..

Is she seeing a pdoc along with getting her medication? If not sometimes it helps to have someone to talk this things over with..Whether its just the depression making her this angry or its something else perhaps that came from her childhood..

It sounds like her and her mom are at odds about something I wonder could it stem from that..I know in life things that happen can have a hugh impact on us..

Being patient an understanding that this isn't something she can control is about the best help you can give to her..Depression is like diabetes or any other diease..It is something that we have and have no control over it..and can't just make it go away..Sometimes medicines will help control it though..She may need a different medicine too the first one doesn't always work..We are here for you and will help in anyway we can..Blessings be with you!


09/08/2009 12:35 PM
mem7284

Is it possible that the antidepressants are causing some weight gain??

09/08/2009 07:25 PM
PicturesquePsyche
PicturesquePsyche  
Posts: 131
Member

I also take Fluoxatine (SP?) it's a generic for prozac i believe. it works pretty well for me, and same as your friend i go downhill FAST without it. i'm not sure about the weight gain, sometimes antideppressants do that though. Really the best thing you can do is try to help her make sure she's always taking her meds, and just be there when she needs you. Don't tell her to 'snap out of it', or 'just smile', or anything like that; it only makes matters worse. understand just like viv says, it's a disease that she cant control, and thats a big understanding that will help enormously. maybe suggest she start talk-therapy; sometimes that helps work through larger or more long-standing or constant issues she may be having. be careful broaching the subject; dont tell her she NEEDS it, rather ask her if she thinks it might help. dont let money be an issue; there is always help available for finance issues. maybe you could suggest she join a group such as this one? there are tons of great people here. hope i was of some help ....

09/09/2009 02:00 AM
SweetAs
Posts: 4
New Member

Thanks Picturesquepsyche,missourimom,mitzigirl.

sometimes hearing what NOT to say to her is the most helpful. i have been guilty of telling her to "be happy" or "get over it" in the past but she appreciates that I try to understand that deprerssion IS an illness not a sign of weakness.

I think this site might help her and the next time she is having a down day I will suggest it to her - but she isn't as comfortable chatting on the internet as i am!

Her doc is quite helpful, gets her to do these charts about how she feels (i don't know if this is similar to anything you have experienced as I am in the UK) but her appointments are 10mins long-not enough time to properly discuss changing meds or asking if there could be any other reason for her weight - like the meds or a medical issue.

Thanks for the help if you think of any other advice that has helped you in the past let me know!

SweetAs


09/09/2009 07:47 AM
mitzigirl
mitzigirl  
Posts: 14127
Group Leader
I'm an Advocate

Yes it would be good if you could get her to come on here and talk to us...This isn't exactly like chatting..Maybe if she understands that all of us here have depression and like her have no choice but to live with it each day maybe she would give us a try..No one here would put here down or say anything badly because we have all been through it..

I hope that this helps out some..Patience and understanding and knowiing she didn't do this on purpose is the best thing...Blessings be with you and her!


12/07/2009 06:15 AM
SweetAs
Posts: 4
New Member

Hi i have been on here before looking for help for my best friend - and woinder if any1 can help with their expereiences of citalopran?? My best friend was previously on fluoxatine but this topped being effective and on the advice of her employer she visited the doctor and they changed her on to 20mg citalopram. The changeover from these meds resulted in her being off work for 6 weeks. She has just returned to work this week, but its obvious she is suffering side effects of the new medication. Its as if she has a mental delay, it takes her longer to respond to conversation, she loses concentration all the time and she says she feels extra tired. Is this to be expected on citalopram? (she has also mentioned she feels her eyesight has got a lot worse recently tho this is probably unrelated) She is nervous of going back to doctor in case they decide she needs to change her medication again, wehich would likely result in more time missed from work.

Thanks for any help/advice.

SweetAs


12/07/2009 08:17 AM
mitzigirl
mitzigirl  
Posts: 14127
Group Leader
I'm an Advocate

SweetAs it is rough and it sounds like they haven't gotten her on exactly what is right for her. All of us differ as to what will hit us hard on medicines and cause side effects and what not. I am one who is really sensitive and can have side effects so easily. It may take her awhile to adjust to this medicine if it is working. They changed me a few times before they hit upon the combination that does work. I wish your friend the best of luck feel free to come to us anytime. Your truely a good friend to her..Many blessing to her and you!
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved